Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 252, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 9, 1999, 7:07 PM CDT for Hardeman County, Texas; Greer County, Harmon County, Jackson County, Oklahoma. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 9, 1999, 7:07 PM CDT (00:07 UTC)
- Expired
- May 9, 1999, 7:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Greer County, OK, Harmon County, OK, Jackson County, OK, Hardeman County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:11 PM CDT | Hail 0.75 | Mangum, OK | |
| May 9, 7:25 PM CDT | Hail 0.75 | Quanah, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
| May 9, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -411 J/kg
- Mixed-layer LCL
- 2682 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999
WUUS1 KOKC 100009 RRA
SVROKC
OKC055-057-065-TXC197-100045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT SUN MAY 9 1999
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREER COUNTY IN SOUTHWEST OKLAHOMA
HARMON COUNTY IN SOUTHWEST OKLAHOMA
JACKSON COUNTY IN SOUTHWEST OKLAHOMA
HARDEMAN COUNTY IN WESTERN NORTH TEXAS
* UNTIL 745 PM CDT
* AT 707 PM CDT...DOPPLER RADAR INDICATED THE LEADING EDGE OF A
LARGE SEVERE THUNDERSTORM EXTENDING FROM 19 MILES WEST OF
HOLLIS...TO 15 MILES SOUTHWEST OF HOLLIS...TO 9 MILES WEST OF
QUANAH...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE ALTUS...BLAIR...DUKE...ELDORADO...
GOULD...HOLLIS...MANGUM...MARTHA...MCKNIGHT...MCQUEEN...OLUSTEE...
QUANAH...VINSON AND WILLOW
HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO AT LEAST 65 MPH
ARE LIKELY.
LAT...LON 3500 9997 3458 9996 3421 9978 3451 9936
3465 9928 3510 9946
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:55 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 9, 3:55 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 355 PM CDT SUN MAY 9 1999 ...WITH UPDATED CCF NUMBERS... CONVECTIVE CONCERNS WILL ONCE AGAIN HIGHLIGHT THIS FORECAST PACKAGE. FIRST ROUND ONGOING ACROSS WEST TEXAS JUST AHEAD OF DRYLINE...AND IS IS EXPECTED TO AFFECT MUCH OF THE WESTERN AND CENTRAL AREAS THIS EVENING AND OVERNIGHT. THE POTENTIAL FOR HEAVY RAIN WILL EXIST...ALONG WITH THE SEVERE WEATHER...ACROSS NORTH CENTRAL THROUGH SOUTHWEST PORTIONS OF THE FORECAST AREA. THIS WILL BE WORDED IN THE ZONE FORECASTS. AFTER TONIGHT...IT DOESNT GET MUCH BETTER. DRYLINE EXPECTED TO SET UP ONCE AGAIN...FARTHER EAST THAN TODAY...WHICH WILL YIELD THE THREAT OF SEVERE WEATHER ACROSS MOST OF OKLAHOMA AND WESTERN NORTH TEXAS. THE AMOUNT OF CONVECTION THE NEXT TWO DAYS WILL PLAY A MAJOR ROLE IN DETERMINING WHERE THE MAIN SURFACE BOUNDARY WILL SET UP LATE MONDAY THROUGH TUESDAY. CONCENSUS OF MODELS IS THAT BOUNDARY SHOULD BE LOCATED FROM SW TO NE ACROSS OUR FORECAST AREA...WHICH I CANT ARGUE. THIS WILL NOT HAVE A SIGNIFICANT IMPACT ON TEMPS...BUT QPFS WILL BE CRITICAL TOWARD MID WEEK. WILL CONTINUE WITH CHANCE OF THUNDERSTORMS THROUGH THE EXTENDED PERIODS...WITH POTENTIAL FOR STRONG CONVECTION ASSOCIATED WITH DRYLINE EACH DAY. WENT CLOSE TO MOS GUID ON TEMPS...AOA FAN GUID ON POPS. FCSTID = 11 OKC 66 81 66 80 / 60 40 60 40 HBR 66 84 63 82 / 80 40 30 30 SPS 68 84 66 84 / 60 40 40 40 GAG 63 82 56 78 / 80 20 20 20 PNC 67 82 65 79 / 80 40 60 30 DUA 68 82 68 81 / 40 40 50 40 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 9, 6:35 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT SUN MAY 9 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 4 MI ESE ERICK OK 67 MPH WIND GUST
05/09/99 BECKHAM MEASURED MESONET
0608 PM 5 MI E ARNETT OK WIND DAMAGE
05/09/99 ELLIS LARGE TREE LIMBS DOWN
EST 60-80 MPH WINDS
CWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:45 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 45 min |
| May 9, 8:00 PM CDT | Tornado Warning | OUN | Foard, Knox | 45 min |
| May 9, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Knox | 45 min |
| May 9, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 45 min |
| May 9, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 49 min |
| May 9, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 44 min |
| May 9, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 26 min |
| May 9, 7:29 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Major, Woods | 31 min |
| May 9, 7:29 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 31 min |
| May 9, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady, Kingfisher | 46 min |
| May 9, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 45 min |
| May 9, 8:49 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Tillman | 41 min |
| May 9, 8:49 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 41 min |
| May 9, 9:29 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 46 min |
| May 10, 12:57 AM CDT | Severe Thunderstorm Warning | OUN | Atoka | 48 min |
| May 10, 1:34 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 41 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1999Severe Thunderstorm Warnings in Texas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.